Aa
A
A
A
Close
Hepatitis C Community
13.4k Members
Avatar universal

Hepatitis C

how long does inteferon and ribavavirin remain in the body after quitting both meds.?
15 Responses
2114467 tn?1358210256
My Pegasys nurse says : about 1 month for interferon and about 70 days for ribavirin. Ribavirin can sometimes be detected in the blood 6 months after completion of tx. I suppose everyone is different. At 6 weeks post, for me, I noticed more saliva. This showed me that the meds were dissipating.
C
250701 tn?1320974765
It doesn't last long. Maybe about three to four weeks.
Avatar universal
Up to 6 months, especially with the ribavirin.  This is why the warning not to get pregnant for at least 6 months after stopping TX.
Avatar universal
well that's just clear as mud.
253566 tn?1219679699
I looked up (on wikipedia) the half-life of interferon.

Adding PEG to interferon alpha-2a upped the half-life to a whopping 80 hours (compared to 5.1 hours for interferon alpha-2a).

Half-life really only suggest the amount of time that the medication effectiveness is half that taken while in the body. The elimination of the medication is complex as stated here: "The relationship between the biological and plasma half-lives of a substance can be complex, due to factors including accumulation in tissues, active metabolites, and receptor interactions.".

I remember when I finished my treatment at the Liver Center at UPMC. I was told that I would be back to normal in a couple months... when I came back for my final appt to see how I was doing and the list of complaints was growing *not decreasing - I was told it would take about six months to eliminate the meds and get back to normal (since I was on them for 72 weeks).

After the six months and the list was still growing UPMC Liver Center really didnt want to see me as I had been "Cured" and it must be another issue!?!?

Soooooo, yes, clear as mud.

Someone on this forum wrote this back to one of my questons and I now use it as my sig on some areas:

"Intensive cytokine arousal for a prolonged period of time is bound to leave its mark on the body, mind and soul."
163305 tn?1333668571
My hepatologist said most side effects are gone by three months post. I've heard like copyman, that riba can take 6 months to clear.
Most of my post tx side effects were gone by three months post but I do think some lingered for almost 6 months.

There is no clear, conclusive evidence, that I know of,  about how long it remains in your body.
Sadly, the pharams haven't studied that, or don't reveal it to the general public.
Doctor's don't seem to know either.

The best thing we can do is eat well, exercise and keep a positive attitude.
Avatar universal
The problem is not that the interferon remains in your body but the effect on your immune system remains as long as it stays hyper activated. The effect seems to be a host of auto immune symptoms for some people and no problems for others. High dosage and longer therapies increase the possibility of negative after effects. The answer is to normalize your immune system. What worked for me after many years of fatigue, chemo fog, joint pain ,etc is low dose naltrexone. You can google LDN, read about people that have used it in the book Honest Medicine and have it prescribed by your doctor. Do your home work. Make your own decisions. I've seen you posting for years and wish you well.
Avatar universal
  I will check out(read, review)a that med you mentioned, Naltrexone, so thank you for that suggestion.
    I am 4 months post Triple Tx, and I am still experiencing the joint pain which began about mid-way thru my 28 wk stint. I am exercising regularly, which seems to help, and I am going to give myself that 6 month period, to see if I recuperate, but after that, I think it would be wise to look into things, that will stave my RA like symptoms, because I fear that this will lead to permanent joint damage/deterioration, otherwise.
   But what I did yesterday felt GREAT:  I took my first hot rock Sauna, in what had been years!  I could feel the detoxifying sensations immediately, and the smell of the hot balsa wood sauna, with the steam, and all the sweating, was glorious. I drank plenty of water, and sipped peppermint and jasmine tea, before, during and after..ahhh.
   Afterwards, when I got home, I climbed out of my car, expecting that moment of excruciating pain that I have now, when I stand up (the hips seem to pop out for a second upon rising form a low sitting position since I treated), and there was none. I also feel better today, so I am going back, yeah!
Avatar universal
MY hematologist told me PEG up to  3 months and RIB up to 6 months God luck and keep the faith
bbj
Avatar universal
Congratulations on clearing the virus and getting through the therapy. Not an easy thing. That should make it easier to get back to full health. Developed aplastic anemia while on high dosage years ago so the PI's are not an option for me. Working on getting as healthy as I can and waiting on the Gilead drug. May have to do Interferon with it. We'll know sometime in the second half of next year. I expect a quick approval as there have been no safety issues. The sauna sounds good. Used to do that after skiing in Tahoe and then roll in the snow. Think I'll get some in when I go to Pismo next week. Glad you feel better. Have a fun holiday.
Avatar universal
  That sounds like a solid plan.  Are you doing any other prep, before yr GS 7977 tx, such as taking vitamin D3 and B12 (sublingual or shots)?
    I did alot of different kinds of green teas, in the year prior to my Tx, when I had begun to feel symptomatic. It always made me feel calm and energized~
   I havent been to Tahoe in ages, I have many good memories of....
     I think the newest Tx will include Riba, but hopefully NO Interferon.
Is aplastic anemia treatable with Procrit (aka EPO)?  I treated the hemolytic anemia I developed, with weekly shots of Procrit.  All in all, with the new and safer meds on the way, I would only recommend the Triple Tx to someone who was Stage 3 with inflammation. I went Tx because my platelets began to drop, and a bunch of other "out of range" stuff on my cbc's, having to do with liver damage. Everything was fine, until 2011. Just like I was told, there was that 20 yr window, and then I began to start feeling the effects of the virus.
  Have fun in Pismo, what a beautiful coast-line~~~~~
253566 tn?1219679699
There it is in Wiki:

LDN

"Countering adverse effects of interferon alpha
Naltrexone is effective in suppressing the cytokine type mediated adverse neuropsychiatric effects of interferon alpha therapy."

I just lost my treasured GP and the pick in this hick town is not that great... the new insurance that replaced Medicare seems to be OK so... will do some more research.

Thanks so much for that Xhrles, looks promising!

btw, didnt mean to post that the meds stay in the body long term but more that there are many things these guru docs dont know.
Avatar universal
Any GP can prescribe LDN. It's cheap enough to get on your own. I pay $47 dollars for a 3 month suppy and get it from the Belmar Compounding pharmacy in Lakewood ,CO. You can read up on it on LDN websites or in the book.I know what you mean by the after effects. I've had the best doctors available and they couldn't help. Once again I wish you the best and hope you get on the road to normal health.
Avatar universal
"The problem is not that the interferon remains in your body but the effect on your immune system remains as long as it stays hyper activated."

Absolutely.  My bad autoimmune symptoms began appearing 1 to 3 months post-treatment end.  

The docs need to realize this.

Thank you for your posts.
Avatar universal
I don't know...read the side effects caused by Riba or Interferon...once some of these have started can they be reversed?  My main problem on them was muscle pain and spasms, rashes, hair loss and sensitivity to the the sun. Muscles recouped, rashes subsided, but hair has never been the same. My skin was so sensitive to touch didn't want to be and it's just been in the last year or so that I've been able to tolerate the sun, the heat of it makes my skin feel like it is boiling.  I was a sunbunny all my adult life and tanned really well.  Now I don't even want to be in the sun which probably isn't a bad thing, This is just based on my experience which can be completely different than someone elses.  The larger side effects on the meds have always worried me somewhat.  
Have an Answer?
Top Hepatitis Answerers
317787 tn?1473358451
DC
683231 tn?1467323017
Auburn, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Answer a few simple questions about your Hep C treatment journey.

Those who qualify may receive up to $100 for their time.
Explore More In Our Hep C Learning Center
image description
Learn about this treatable virus.
image description
Getting tested for this viral infection.
image description
3 key steps to getting on treatment.
image description
4 steps to getting on therapy.
image description
What you need to know about Hep C drugs.
image description
How the drugs might affect you.
image description
These tips may up your chances of a cure.
Popular Resources
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.
In You Can Prevent a Stroke, Dr. Joshua Yamamoto and Dr. Kristin Thomas help us understand what we can do to prevent a stroke.